Alert archive / Maine / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 19, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jun 22, 2012, 2:41 PM EDT for Androscoggin County, Cumberland County, Oxford County, Maine. It was in force for 34 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2012, 2:41 PM EDT (18:41 UTC)
- Expired
- Jun 22, 2012, 3:15 PM EDT
- In force
- 34 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
Counties Androscoggin County, ME, Cumberland County, ME, Oxford County, ME
The radar
The Portland,ME radar (KGYX), 16 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 3:00 PM EDT | TSTM WND DMG | Mechanic Falls, ME | TREE ON HOUSE AND VEHICLE ACROSS ON RT11 |
| Jun 22, 3:00 PM EDT | TSTM WND DMG | Minot, ME | TREES AND LARGE BRANCHES ACROSS LOWER ROAD |
| Jun 22, 3:00 PM EDT | TSTM WND GST 60 | Poland, ME | POLAND GOLF CLUB ESTIMATED WIND GUSTS OF 60 MPH |
| Jun 22, 3:07 PM EDT | TSTM WND DMG | New Gloucester, ME | WIRES DOWN ON PREUS POINT ROAD... NEW GLOUCESTER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 6.7 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 240 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1162 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
577 WUUS51 KGYX 221841 SVRGYX MEC001-005-017-221915- /O.NEW.KGYX.SV.W.0019.120622T1841Z-120622T1915Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAY ME 241 PM EDT FRI JUN 22 2012 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN ANDROSCOGGIN COUNTY IN SOUTHWEST MAINE... SOUTHEASTERN OXFORD COUNTY IN WESTERN MAINE... CENTRAL CUMBERLAND COUNTY IN MAINE... * UNTIL 315 PM EDT... * AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM MECHANIC FALLS TO 8 MILES WEST OF RANGE PONDS STATE PARK...OR ALONG A LINE EXTENDING FROM MECHANIC FALLS TO 6 MILES NORTHEAST OF NAPLES...AND MOVING EAST AT 25 MPH. * SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RANGE PONDS STATE PARK...AUBURN...LEWISTON AND GRAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. && LAT...LON 4406 7002 4383 7025 4402 7062 4420 7043 TIME...MOT...LOC 1841Z 291DEG 22KT 4409 7041 4402 7050 $$ KIMBLE
1 follow-up statement
697
WWUS51 KGYX 221900
SVSGYX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
300 PM EDT FRI JUN 22 2012
MEC017-221909-
/O.CAN.KGYX.SV.W.0019.000000T0000Z-120622T1915Z/
OXFORD ME-
300 PM EDT FRI JUN 22 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OXFORD COUNTY IS
CANCELLED...
THE STORM HAS MOVED OUT OF OXFORD COUNTY.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4399 7049 4403 7046 4408 7044 4415 7036
4410 7013 4406 7002 4383 7025 4385 7029
TIME...MOT...LOC 1859Z 290DEG 21KT 4404 7035
$$
MEC001-005-221915-
/O.CON.KGYX.SV.W.0019.000000T0000Z-120622T1915Z/
ANDROSCOGGIN ME-CUMBERLAND ME-
300 PM EDT FRI JUN 22 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR CENTRAL CUMBERLAND AND SOUTHERN ANDROSCOGGIN COUNTIES...
AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
UP TO 70 MPH. THIS STORM WAS LOCATED NEAR POLAND...OR NEAR MECHANIC
FALLS...MOVING EAST AT 25 MPH.
SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
AUBURN...GRAY...NEW GLOUCESTER...LEWISTON...LISBON...DURHAM...
BRADBURY MOUNTAIN STATE PARK AND POWNAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 4399 7049 4403 7046 4408 7044 4415 7036
4410 7013 4406 7002 4383 7025 4385 7029
TIME...MOT...LOC 1859Z 290DEG 21KT 4404 7035
$$
KIMBLEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 12:05 PM EDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jun 22, 12:05 PM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAY ME 1205 PM EDT FRI JUN 22 2012 .SYNOPSIS... A COLD FRONT WILL APPROACH FROM THE WEST TODAY AND WILL SLOWLY PUSH OFFSHORE TONIGHT STALLING OFFSHORE THROUGH SATURDAY. HIGH PRESSURE WILL BUILD IN FROM THE WEST SATURDAY NIGHT AND SUNDAY. LOW PRESSURE WILL MOVE IN FROM THE WEST SUNDAY NIGHT AND MONDAY AND WILL SLOWLY LIFT NORTHEAST INTO NORTHERN MAINE ON TUESDAY. A TROUGH OF LOW PRESSURE WILL LINGER OVER THE REGION WEDNESDAY THROUGH THURSDAY. && .NEAR TERM /THROUGH TONIGHT/... UPDATE...QUICK ADJUSTMENT TO ADD GUSTY WINDS TO FCST GRIDS...AS STORM PREDICTION CENTER WILL BE INCLUDING PARTS OF CNTRL ME IN A SLGT RISK WITH THE NEXT SWODY1 UPDATE. STILL BELIEVE THE THREAT WILL REMAIN RATHER ISOLD...AND TIED TO STRONGEST UPDRAFTS...BUT THREAT IS PRESENT ENOUGH TO WARRANT INCLUSION IN THE FCST. ABUNDANT SUN THIS MORNING HAVE ALLOWED TEMPS TO RISE QUICKLY...AND HAVE ADJUSTED MAX T UP FOR MANY LOCATIONS AS A RESULT. STRONG HEATING IS ALSO LEADING TO RAPID DESTABILIZATION OF THE AIR MASS. MODIFICATION OF THE 12Z GYX SOUNDING FOR FORECAST AFTN CONDS OF 85/65 YIELDS ROUGHLY 1200 J/KG MLCAPE...MORE THAN SUFFICIENT FOR STRONG TSTMS. AND EARLY TRENDS SUGGEST THAT THIS IS A CONSERVATIVE AFTN FCST...AS DEW POINTS POOL A LITTLE ALONG THE PRE-FRONTAL TROF. THE LATEST FCST THEN IS BASED OFF CAPE VALUES REACHING SOMEWHERE NEAR 1500 J/KG...MAINLY SE OF THE MTNS. THIS WILL OCCUR DESPITE VERY MARGINAL MID LVL LAPSE RATES...AROUND 6 DEG C/KM. ADDITIONALLY...0-6 KM SHEAR VALUES WILL REMAIN 25-30 KT ACROSS THE REGION. THIS WILL LEAD TO DISORGANIZED STORM STRUCTURE...WITH PULSING UPDRAFTS AND BRIEF...LOOSELY ORGANIZED MULTICELLS. STRONG HEATING OF THE BOUNDARY LAYER WILL LEAD TO STEEP LLVL LAPSE RATES. AND PWAT VALUES WILL POOL AHEAD OF THE COLD FNT...EXCEEDING 1.5 INCHES. THIS WILL NOT ONLY LEAD TO HEAVY RAFL...BUT PCPN LOADING OVER THE UPDRAFT WILL SUPPORT A WET MICROBURST THREAT WITH ANY OF THE STRONGER UPDRAFTS. FOR THE TIME BEING HAVE ADDED HEAVY RAFL WORDING TO THE GRIDS...AS STORM MOTION WILL BE BLO 20 KT...AND SLOWING WITH TIME AS THE FNT STALLS NEAR THE COAST. FLASH FLOODING STILL REMAINS THE GREATEST CONCERN WITH ANY AFTN TSTMS...WITH ISOLD DMGG WIND GUSTS SECONDARY BUT STILL PSBL THREAT. PREVIOUS DISCUSSION...APPROACHING COLD FRONT WILL BRING INCREASING CLOUDS AND A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION TODAY. EXPECT A FAIR AMOUNT OF SUN THIS MORNING HELPING TO BOOST INSTABILITY THROUGH EARLY AFTERNOON. NOT A LOT DYNAMICS ASSOCIATED WITH THIS BOUNDARY SO NOT LOOKING FOR ANY WIDESPREAD SEVERE ACTIVITY. HIGH FREEZING LEVELS SHOULD KEEP THE RISK OF LARGE HAIL LOW. POTENTIAL FOR SOME HEAVY RAINFALL AND GUSTY WINDS WITH SOME CELLS AS PW'S RUNNING AROUND 1.7 INCHES. WILL SEE SOME RELIEF FROM THE HEAT WITH TEMPS RANGING THROUGH THE 80S ACROSS MUCH OF THE AREA. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... FRONT WILL STALL JUST OFF THE COAST OVERNIGHT AND WEAK LOW PRESSURE FORECAST TO TRACK NORTHEAST ALONG IT. THIS WILL KEEP SHOWERS AND SOME THUNDERSTORMS IN THE FORECAST FOR SOUTHERN AND COASTAL AREAS THROUGH SATURDAY MORNING. FARTHER NORTH WILL SEE DECREASING CLOUDINESS WITH A CHANCE OF AN EVENING SHOWER OR THUNDERSTORM. UPPER TROUGH SWINGING THROUGH NEW ENGLAND SATURDAY WILL KEEP ENOUGH INSTABILITY ACROSS THE REGION TO POP OFF A SHOWER OR THUNDERSTORM DURING THE AFTERNOON ACROSS MUCH OF THE FORECAST AREA. BEST CHANCE OF PRECIP WILL BE IN NORTHEAST ZONES AS BEST DYNAMICS CROSS THIS AREA IN THE AFTERNOON AND EVENING. TEMPERATURES WILL BE CLOSER TO NORMAL WITH MOST OF THE REGION IN THE MID 70S TO MID 80S. && .LONG TERM /SUNDAY THROUGH THURSDAY/... A CD FNT, ASSOCIATED WITH AN UPR LVL IMPULSE, MOVES OUT TO SEA SATURDAY WITH THE CHC FOR LINGERING SHRA THRU AT LEAST PART OF THE DAY. HIGH PRES AND AN INFLUX OF SLIGHTLY COOLER AND LESS HUMID AIR TO FOLLOW SATURDAY NGT THRU SUNDAY BEFORE A SECOND MORE SIGNIFICANT CD FNT MOVES IN FROM THE W SUNDAY NGT BRINGING IN THE CHC OF SHRA. THIS FNT SLOWLY MOVES THRU MONDAY AND MONDAY NGT AS A MUCH MORE VIGOROUS UPR LVL SHORT WAVE DIGS INTO THE NE FORMING A CUTOFF LOW. THIS WILL GIVE US THE CHC OF SHRA AND TSTM ACTIVITY MONDAY AND MONDAY NGT. THIS WILL SET THE STAGE FOR THE LONG TERM WX TO SEE A SWITCH TO COOLER WX AS THE UPR LVL CUTOFF LOW MEANDERS OVER THE NE U. S. FOR TUESDAY THRU THURSDAY. WITH COLD AIR ALOFT EXPECT INSTABILITY CLOUDS AND SHRA...WITH PSBL ISOLD TO SCT TSTMS. GENERALLY USED GFS40...HPC QPF AND BLEND OF MAV/MET MOS FOR SATURDAY NGT AND SUNDAY. FOR REST OF THE LONG TERM FCST USED GMOS...EXCEPT USED A BLEND OF GFS40 AND MEX MOS GUIDANCE FOR MAX AND MIN TEMPS. && .AVIATION /16Z FRIDAY THROUGH TUESDAY/... SHORT TERM...VFR TODAY THROUGH SATURDAY. LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...MAINLY VFR SATURDAY NGT AND SUNDAY THEN MVFR TO IFR IN SHRA AND TSTMS SUNDAY NGT THRU TUESDAY. && .MARINE... SHORT TERM...NO FLAGS. LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...SOUTHERLY FLOW AHEAD OF AN APPROACHING CD FNT MAY BRING SCA CONDITIONS ON MONDAY...OTRW PRES PATTERN IS FAIRLY WEAK SO EXPECT WINDS AND SEAS TO BE MOSTLY BELOW SCA LEVELS. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && LEGRO
Hazardous weather outlook, Jun 22, 11:18 AM EDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 1118 AM EDT FRI JUN 22 2012 MEZ007>009-012>014-018>028-NHZ001>010-013-014-231530- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 1118 AM EDT FRI JUN 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO THIS EVENING ACROSS WESTERN MAINE AND MUCH OF NEW HAMPSHIRE. A FEW OF THE STORMS MAY CONTAIN LOCALLY HEAVY DOWNPOURS...GUSTY WINDS AND POSSIBLY SOME HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ150>154-231530- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 1118 AM EDT FRI JUN 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 22, 2:00 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 200 PM EDT FRI JUN 22 2012 MEZ012-019-020-221845- ANDROSCOGGIN-INTERIOR CUMBERLAND-SOUTHERN OXFORD- 200 PM EDT FRI JUN 22 2012 ...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...OXFORD COUNTY AND CUMBERLAND COUNTY THROUGH 245 PM EDT... AT 159 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF NORWAY...OR ABOUT 4 MILES WEST OF SOUTH PARIS...MOVING EAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WATERFORD...OXFORD...OTISFIELD...NORWAY...MECHANIC FALLS AND HEBRON THROUGH 245 PM EDT. SMALL HAIL...HEAVY DOWNPOURS AND GUSTY WINDS CAN BE EXPECTED IN THIS STORM. LAT...LON 4418 7027 4398 7033 4417 7082 4425 7080 JC
Special weather statement, Jun 22, 2:25 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 225 PM EDT FRI JUN 22 2012 MEZ012-019-020-221900- ANDROSCOGGIN-INTERIOR CUMBERLAND-SOUTHERN OXFORD- 225 PM EDT FRI JUN 22 2012 ...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...OXFORD COUNTY AND CUMBERLAND COUNTY THROUGH 300 PM EDT... AT 225 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF SOUTH PARIS TO 4 MILES EAST OF BRIDGTON...MOVING SOUTHEAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SOUTH PARIS...OTISFIELD...NORWAY...HARRISON...BRIDGTON...OXFORD... NAPLES...MECHANIC FALLS...POLAND AND CASCO THROUGH 300 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. LAT...LON 4402 7016 4382 7040 4404 7080 4425 7055 KIMBLE
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 8:00 AM EDT | Special Weather Statement | GYX | Knox, Waldo | 45 min |
| Jun 22, 2:00 PM EDT | Special Weather Statement | GYX | Androscoggin | 45 min |
| Jun 22, 2:25 PM EDT | Special Weather Statement | GYX | Androscoggin | 35 min |
| Jun 22, 2:31 PM EDT | Severe Thunderstorm Warning | GYX | Kennebec, Somerset, Waldo | 44 min |
| Jun 22, 3:12 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Cumberland, Sagadahoc | 33 min |
| Jun 22, 3:21 PM EDT | Special Weather Statement | GYX | Kennebec | 24 min |
| Jun 22, 3:32 PM EDT | Areal Flood Advisory | GYX | Androscoggin, Cumberland, Oxford | 2 hr |
| Jun 22, 3:47 PM EDT | Special Weather Statement | GYX | Kennebec | 28 min |
| Jun 22, 3:50 PM EDT | Special Weather Statement | GYX | Cumberland | 40 min |
| Jun 22, 4:08 PM EDT | Severe Thunderstorm Warning | GYX | Kennebec, Somerset, Waldo | 67 min |
| Jun 22, 4:28 PM EDT | Areal Flood Advisory | GYX | Kennebec, Somerset, Waldo | 80 min |
| Jun 22, 5:16 PM EDT | Special Weather Statement | GYX | Waldo | 29 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.